Skip to content
Includes Expert Content
Treatment for Tramadol dependency......
avatar
An_246502 posted:
I was started on this "little white pill" a couple of years ago for a rotator cuff injury & eventual surgery a few mo's later. Almost immediately after that, my Rheumatologist wrote me a Rx for tramadol to take for fibtomyalgia. Jump forward several mo's later: I began to notice when on the days i did not take it - i became violently ill & was an emotional basket case. I wanted to stop taking it all together b/c i've worked in the medical community 20 yrs - and i know nothing can come out of taking pain meds when you don't really need them. Each & every time i have tried to quit taking these I am rendered so very sick that i can't function - so i kept taking them just to maintain my life. (job, home, husband, kids, etc) I came clean 2 wks ago w/my husband - he is so very very supportive & wants to see me thru whatever it takes to come out on the top @ the end of this (whever that is!) I made a huge step this week & broke the silence - i went to see a NP for medical guidance. I wanted some direction on a taper schedule & possible taper schedule. She refused to help me in any way - and told me i needed to go to go to a treatment recovery center for inpatient treatment & then go thru a 12 step program to work toward "sobriety coins"!!!.....Seriously??!? I did not ever "want" to take these - i took them because they were prescribed - had i known this "little white pill" could cause my body to be dependent on them - i would have just lived w/all the pain from my injury/surgery & taken Tylenol!!! I need another "certified" opinion please. Do i just need to go see another GP w/my request? Or are there only certain MD's that can assist you w/medical intervention to make it thru a withdrawal period??? what am i missing here??? Please help - I am greatly troubled over my options here - | don't want to continue taking this needlessly the rest of my life just so i won't be sick....but i cannot be away from my job right now - and i just really don't think "inpatient" is necessary - and neither does my husband for that matter. Please don't think i am in denial here - i am totally aware of my situation. Is tramadol withdrawal something you enter a treatment facility for? Why can't i just get some taper guidance & something to assist w/the horrid emotional and physical withdrawal symptoms??? thank you!
Reply
 
avatar
Betty Ford Center
Anthony Tornay, MD responded:
You should be able to find a physician with knowledge and skill in differentiating use/abuse/dependence. The level of treatment is based on knowing that differentiation.

Tramadol can certainly be 'detoxed' in an outpatient setting in most situations.

I wish you well.
 
avatar
An_247741 responded:
I am so sorry about your situation. I have been taking tramadol for years, since 1997, and never had these symptoms. Are you taking anything else? Could you possibly be having any of the side effects? My husband is in treatment right now and I know what you and your family must be going through, looking up on ultram, or tramadol, I would see, if you have not already what mg you are on and try seeing if there is a dosage chart for them. Have you talked to your primary care to just tell them you want off the drug? They can give you the safest way, the taper schedule? My husband did not think he needed inpatient care either, nor did I but if you cannot get off of them or cannot find a way to safely get off of them, it may have to be an option. Even though you may not realize it, it does help and it is the safest way to help your body get clean. I have noticed a difference in my husband, he too was prescribed meds for an injury after coming home from deployment hurt, did not want to be on them anymore, thought he could do it himself, but it was not a wise choice, as you felt when you tried. I wish you all the luck in the world and the best for you and your family!!!
 
avatar
lsorrow replied to An_247741's response:
That entry above was 2 months ago and much has changed since. I finally broke down & went back to my primary care physician who had continued to write me the Rx. I just told him everything. I'm not really sure now why i dreaded it so much and put off doing it for so long! LOL It was such a relief and he was great about it - not criticizing or judgemental toward me as i feared. I told him i wanted him to help me get off of them and after that i didn't want him to prescribe them for me anymore. He said "okay!" LOL He advised me of a taper schedule and wrote me a Rx only for what i needed to fullfill that schedule....it took all of 5 whole minutes! LOL My husband is very much involved in my effort - we went thru the calendar together and made a list of the dates, the number that i drop to on those dates, etc (ev. 10 days) When i started tapering i was taking anywhere from 18-24 a day! I am happy to report i am now down to 7 per day and i am feeling very well. It's really not been a physical prob as i feared it would be and i have not really had any w/d symptoms that i can't deal with thus far. I know it will get tougher when i get down to the end and i am closer to being off of them period - but all i can do is take it day by day. I''m already taking at least 17 a day less than before - so that makes mee feel like i am well on the way to being on the back side of this. I was so scared of tapering/quitting bc i was so petrified of feeling bad and not being able to funciton - but it's all been ok thus far! Next week I'll drop to 6 a day, 10 days later i drop to 5 per day, etc. I am learning to deal with what is in front of me right now and not worry about tomorrow and how i will feel then - if i feel ok today - then it's a good day. Every day i am closer to being off these is an even better day! Thank you for your kind words and I hope that things will also work out for you & your husband. God is good and he is gettin' better all the time! LOL
 
avatar
yankeegrl75 replied to lsorrow's response:
I am glad to hear you went to your dr!! Now what we are all learning is like you said, learning to take it day by day!! Try to understand our feelings while our bodies are going through this withdrawal. My advice is, you stated you have a wonderful, supportive husband, use this, lean on him and use him to keep your mind busy as well!! The main thing your doctor did not tell you is your body will go through 2 withdrawals!! Please while you are tapering off and after use your support system!! I am learning a lot, with my husband, he deployed 280 last year, came back with sever PTSD and was already hurt. Wanted off of everything to start over because of his sever anxiety, so he is in a rehab with hardcore drug users and he is having a hard time. Like you he just wanted off of them. But he is learning a lot and like you said take it one day at a time, that is their motto!!! Please let me know if I can be a friend during this time!!


Featuring Experts from Betty Ford Center

Harry L. Haroutunian, MD., is an internationally known speaker on the topics of Addictive Disease and its treatment. He is Board Certified in Family M...More

Helpful Tips

FOR FAMILY & FRIENDS OF ADDICTED - SEE 'NARANON'
FOR ANYONE DEALING WITH A RELATIVE OR FRIEND SUFFERING WITH ADDICTION - SEE "NARANON" THERE ARE SUPPORT MEETINGS IN THIS AREA ALMOST ... More
Was this Helpful?
1 of 2 found this helpful

Related News

There was an error with this newsfeed

Related Drug Reviews

  • Drug Name User Reviews

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.